Top of the page
Benign essential tremor is a medical term for shaking that you can't control. Your hand or fingers may shake when you lift a cup or point at something. Or your voice may shake when you speak. This type of tremor is not harmful. It is not caused by a stroke or Parkinson's disease.
Some things can affect how much you shake. For example, drinking or eating something with caffeine may make tremors worse for a while. Some medicines also can increase tremors. These include antidepressants and too much thyroid replacement. Talk to your doctor if you think one of your medicines makes your tremors worse.
If you are self-conscious about your tremors, there are some things you can do to reduce them or make them less noticeable. This includes taking medicine.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse advice line (811 in most provinces and territories) if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
Watch closely for changes in your health, and be sure to contact your doctor or nurse advice line if:
Go to https://www.healthwise.net/patientEd
Enter B746 in the search box to learn more about "Benign Essential Tremor: Care Instructions".
Current as of: December 13, 2021
Author: Healthwise Staff
Medical Review:Adam Husney MD - Family Medicine & Martin J. Gabica MD - Family Medicine
Care instructions adapted under license by your healthcare professional. If you have questions about a medical condition or this instruction, always ask your healthcare professional. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.
©2006-2022 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.